Administering netarsudil 0.02%, a topical intraocular pressure (IOP) lowering medication, can result in reticular bullous epitheliopathy, according to a case report published in Clinical and Experimental Optometry. However, clinical signs often resolve and visual acuity is restored after discontinuing the medication.
The report details the clinical journey of a woman (age, 44 years; Black) with advanced primary open-angle glaucoma (POAG) in her right eye who presented to the clinic with new onset, painless, cloudy vision and redness upon waking. Clinical signs included a 2+ diffuse bulbar conjunctival injection with limbus-to-limbus inferior subepithelial corneal bullae and stromal edema. The patient’s IOP was 15 mm Hg. Optical coherence tomography (OCT) and anterior segment photos were used to measure corneal thickness and visualize the subepithelial corneal bullae.
Four months prior to presentation, the patient experienced rebound uveitis after undergoing cataract surgery. The uveitis responded to prednisolone acetate 1% and cyclopentolate 1% treatments, but IOP increased to 38 mm Hg — which investigators attribute to a steroid response. In addition to in-office treatment, brimonidine 0.15% and netarsudil 0.02% were added to her existing ocular medication regimen, which consisted of travoprost 0.004% and dorzolamide 2%-timolol 0.5%). The netarsudil was discontinued once the uveitis resolved and steroid use ceased.
netarsudil 0.02% (e.g. high IOP) may outweigh the short-term risk of subepithelial bullae.
A slit lamp examination revealed the absence of corneal bullae and edema, with a deep and clear anterior chamber 1 week after discontinuing netarsudil. While netarsudil use may result in bullae, researchers suggest that clinicians must mitigate the risk of using this medication as a means of glaucoma control.
“The self-limited nature of the adverse response in this case suggests that depending upon the severity of clinical signs and symptoms, the risks of discontinuation of netarsudil 0.02% (e.g. high IOP) may outweigh the short-term risk of subepithelial bullae, provided the evolution of corneal findings is carefully monitored and managed if appropriate,” according to the study authors.
Dellostritto S, Winter K, Blackmore JG, Pereira S, Dul MW. Self-limiting resolution of netarsudil induced bullous epitheliopathy. Clin Exp Optom. Published online October 24, 2022. doi:10.1080/08164622.2022.2133992